Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Great Falls, MT

August 3, 2018Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 3, 2018, 3:13 PM MDT for Judith Basin County, Montana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 3:13 PM MDT (21:13 UTC)
Expired
Aug 3, 2018, 3:30 PM MDT
In force
17 min
Issued by
NWS Great Falls, MT

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3784 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WWUS85 KTFX 032113
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT FRI AUG 3 2018
 
MTZ013-050-051-032130-
Chouteau MT-Fergus MT-Judith Basin MT-
313 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN...WEST
CENTRAL FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7 
miles southwest of Denton, or 10 miles northeast of Stanford, moving 
northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Denton, Danvers and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4715 11014 4731 11029 4754 10993 4720 10962
TIME...MOT...LOC 2112Z 243DEG 41KT 4727 11010 

$$

Moldan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:34 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 3, 2:34 PM MDT, 39 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
234 PM MDT Fri Aug 3 2018

.SYNOPSIS...

Hot, dry, and breezy conditions will continue critical fire
weather conditions through this evening. A few storms may develop
over central and southwest Montana through this evening. A front
moves into the region from the north this weekend, bringing cooler
temperatures, less breezy winds, and a chance of showers and
thunderstorms. Dry thunderstorms could linger elevated fire
weather concerns through the weekend.

&&

.DISCUSSION...

Tonight...Cold front will bring breezy and dry conditions
continuing critical fire weather danger through the evening. For
more details on the impacts of the dry and breezy conditions,
please read the Fire Weather section. Thunderstorms along this
front are possible especially across the southwest with lightning
and strong winds the main threat. In addition...virga showers
could also bring strong winds. Shower and thunderstorm activity
should diminish after sunset this evening. Winds will also go on a
diminishing trend tonight. Low temperatures will be in the 40s and
50s...allowing for slightly better RH recovery Saturday morning.

Saturday through next Friday...A clipper system moving through
southern Canada will bring scattered shower and thunderstorm
potential to much of the CWA both Saturday and Sunday afternoon
before high pressure rebuilds from the west Monday. Expect much
cooler temperatures this weekend as a result. The best potential
for showers and storms will be over and near higher terrain and
across the Hi- Line...along with some portions of central and
southern Montana. Dry lightning and gusty winds will be the main
threats...possibly elevating fire danger through the weekend.
High pressure builds through the next week, resulting in a return
to the dry and warm trend of late. Expect temperatures back above
normal with highs in the low to mid 90s at many locations Tuesday
and beyond. By the end of next week some areas could even see high
temperatures approaching 100 degrees. Hot and dry weather will
continue to elevate fire weather danger...and each day next week
will need to be monitored for breezy afternoon winds or break
downs in the ridge.

&&

.AVIATION...
Updated 1800Z.

VFR conditions are expected through the forecast period. A mainly
dry cold front will increase winds this afternoon before
diminishing this evening. Isolated thunderstorms are possible
today...mainly in the southwest. Gusty winds and lightning will be
the main aviation threats. Thunderstorm activity will diminish
tonight. VFR conditions are then expected into Saturday. Smoke
from area wildfires may bring hazy conditions at times before the
cold front pushes through...and perhaps reduce visibilities to
just above MVFR values. Anglin

&&

.FIRE WEATHER...

A Red Flag Warning remains in effect through midnight for all of
the TFX fire weather zones. Poor RH recovery was observed across
most areas this morning. A mainly dry cold front still looks to
move across the region today. Breezy winds from this cold front
will meet very low RH values in the single digits and teens and
bring critical fire weather danger. Gusts today could approach 30
MPH in the lower elevations...with 50+ MPH along the Rocky
Mountain Front. A few isolated dry thunderstorms may develop this
afternoon over Central and Southwest Montana with strong wind
gusts possible and little precipitation expected. Improving
conditions are expected into the weekend as humidity moderates
with cooling temperatures and light winds. There is a threat for
dry thunderstorms Saturday afternoon through Sunday, which could
linger at least and elevated fire threat through the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  78  50  79 /  10  20  20  20
CTB  53  74  49  77 /  10  40  40  30
HLN  53  79  53  79 /  10   0  10  30
BZN  46  78  48  77 /  20   0  10  30
WEY  39  72  37  71 /  30  10  10  20
DLN  46  76  46  76 /  10   0  10  10
HVR  55  81  54  81 /  10  30  20  30
LWT  51  74  50  74 /  20  10  10  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Red Flag Warning until 10 PM MDT this evening Deerlodge/Western
Beaverhead National Forest...Eastern Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 12:59 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT FRI AUG 3 2018

MTZ015-031945-
Madison MT-
1259 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND
SOUTHWESTERN GALLATIN COUNTIES UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Virginia City, moving northeast at 30 mph.

Pea sized hail and winds of 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4515 11216 4531 11192 4549 11155 4523 11137
      4515 11138 4505 11193
TIME...MOT...LOC 1858Z 244DEG 25KT 4516 11190

JANGLIN
Special weather statement, Aug 3, 1:45 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Great Falls MT
145 PM MDT FRI AUG 3 2018

MTZ008-015-055-032030-
Madison MT-Beaverhead MT-Gallatin MT-
145 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND CENTRAL GALLATIN COUNTIES UNTIL 230 PM
MDT...

At 144 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southwest of Bozeman to 18 miles north
of Monida. Movement was southeast at 15 mph.

Pea sized hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Ennis, Big Sky, Four Corners, Bozeman Hot Springs, Jeffers, Gallatin
Gateway and Cameron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4478 11238 4503 11223 4568 11121 4556 11086
      4553 11086 4552 11092 4536 11092 4535 11104
      4511 11104 4508 11107 4511 11110 4505 11115
      4503 11112 4494 11121 4463 11177
TIME...MOT...LOC 1944Z 297DEG 13KT 4555 11121 4482 11226

JANGLIN
Local storm report, Aug 3, 1:47 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
147 PM MDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     TSTM WND DMG     4 WSW GREAT FALLS       47.48N 111.37W
08/03/2018                   CASCADE            MT   OTHER FEDERAL

            FAA TOWER NOTICING A LARGE PLUME OF DUST TO
            THE NORTH. ESTIMATES IT TO BE 300 FEET AGL.

&&

JAA
Local storm report, Aug 3, 1:49 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
149 PM MDT FRI AUG 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     TSTM WND GST     VAUGHN                  47.56N 111.54W
08/03/2018  E60 MPH          CASCADE            MT   TRAINED SPOTTER

            ESTIMATING 60 MPH WINDS FROM VIRGA SHOWER.

&&

JAA
Special weather statement, Aug 3, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT FRI AUG 3 2018

MTZ013-050-051-032130-
Chouteau MT-Fergus MT-Judith Basin MT-
313 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JUDITH BASIN...WEST
CENTRAL FERGUS AND SOUTHEASTERN CHOUTEAU COUNTIES UNTIL 330 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Denton, or 10 miles northeast of Stanford, moving
northeast at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Denton, Danvers and Coffee Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4715 11014 4731 11029 4754 10993 4720 10962
TIME...MOT...LOC 2112Z 243DEG 41KT 4727 11010

Moldan

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:59 PM MDTSpecial Weather StatementTFXMadison46 min
Aug 3, 1:40 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau35 min
Aug 3, 1:45 PM MDTSpecial Weather StatementTFXGallatin45 min
Aug 3, 3:18 PM MDTSpecial Weather StatementTFXJudith Basin42 min
Aug 3, 3:21 PM MDTSpecial Weather StatementTFXGallatin39 min
Aug 3, 3:39 PM MDTSpecial Weather StatementTFXBlaine, Fergus51 min
Aug 3, 4:10 PM MDTSpecial Weather StatementTFXFergus50 min
Aug 3, 4:45 PM MDTSpecial Weather StatementTFXFergus45 min
Aug 3, 5:26 PM MDTSpecial Weather StatementTFXTeton19 min

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.